Thunderstorm Wind, Madison
- When
- July 6, 4:50 PM EST
- Where
- Madison County, 1.74 mi WNW of Pratts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.360, -78.299
A tree two feet in diameter was down blocking Thrift Road.
A backdoor boundary triggered storms over the region. There was enough instability on the warm side of the boundary to trigger some severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A backdoor boundary triggered storms over the region. There was enough instability on the warm side of the boundary to trigger some severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:37 PM EST, 3 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Thu Jul 6 2017
.SYNOPSIS...
A weak frontal boundary persists across the Mid-Atlantic through
tonight. Low pressure crosses the area tonight. A cold front
will cross through the region Friday night into Saturday
morning. High pressure builds into the Mid-Atlantic behind the
front this weekend and persists into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Have expanded/lengthened the flash flood watch. Given the
history of the atmosphere over the past 24 hours, the fact that
the regional radar shows a line of heavy showers forming along
the Mason-Dixon line westward to central OH/western KY moving
east, and the WPC day 1 excessive rainfall graphic (they've done
very well in the past two days) feel this is the proper track.
Hopefully this won't come to fruition. Have heard that in
Fairfax Co several roads are closed due to high water. Our
radar operators will be on guard through the evening.
Previous...
High pressure has moved off the ME coast and in response the
boundary has dropped further in the western Atlantic and then
moving northwest across our forecast area. This has provided the
focus for very heavy rainfall this morning - NHK received 1.05"
in 23 minutes this morning. IAD 12Z sounding had a PWAT of
2.14", which is even higher than yesterday morning's 1.89. As a
result showers which formed were extremely efficient rain
producers.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front approaches the area from the NW late Friday into
Saturday...with a possibility of thunderstorms reaching the far NW
portion of the forecast area by Friday evening.
Dewpoints in the 50s Saturday night should be most welcome.
Areas should remain dry into Sunday as high pressure building
into the area allows for drier air to filter into the region.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Models are in excellent agreement with strong high pressure building
over the area Sunday. Pleasantly warm temperatures and unseasonably
dry conditions are expected during this time.
The high will move offshore early next week resulting in increasing
temperatures and humidity Monday into Tuesday. Good model agreement
on this, though some guidance tries to have enough moisture return
to result in showers as early as Monday afternoon (given the
synoptic setup, believe this is a little quick, but during this time
of year pop up showers are typical during the heat of the day, so
cannot be ruled out).
A slow-moving cold front will drop into the area during the middle
of next week offering the next chance of more widespread showers
and (potentially heavy) thunderstorms. GFS guidance becomes notably
quicker (by about 6-12 hours) than the EC guidance by midweek,
introducing more uncertainty to the forecast at this time range.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorm chances continue through tonight...
with flight restrictions likely in the heaviest activity.
Improving conditions expected late Friday into the weekend as
drier air filters into the region.
VFR flight conditions expected Sunday into Monday.
&&
.MARINE...
Showers and thunderstorms with very heavy rainfall are
possible. A few storms across the Tidal Potomac and middle Bay
could contain gusty winds...with perhaps an isolated SMW. Winds
could increase to SCA Friday into Saturday as a cold front
crosses the area.
Light winds are expected Sunday into Monday as high pressure
moves overhead, though if the high moves offshore a little quicker,
gusts close to SCA levels are possible Monday.
&&
.TIDES/COASTAL FLOODING...
Coastal flood advisory in effect for St. Mary's through 4 am.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Friday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Friday for MDZ003>006-011-013-
014-016>018-501>508.
Coastal Flood Advisory until 4 AM EDT Friday for MDZ017.
VA...Flash Flood Watch until 2 AM EDT Friday for VAZ027>031-038>040-
050>057-501-502-505>507.
WV...Flash Flood Watch until 2 AM EDT Friday for WVZ050>053-055-
501>504.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.
&&
PRODUCTS...WOODY!/DFHHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 209 PM EDT Thu Jul 6 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071815- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 209 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect for the area through 2 am. Slow moving showers and thunderstorms capable of producing heavy rain will be possible. These may lead to flash flooding. Isolated thunderstorms capable of producing gusty winds over the waters are possible this afternoon and evening across the Tidal Potomac and Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, please forward rainfall and high water reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071815- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 209 PM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect for much of the area through 2 am. Slow moving showers and thunderstorms capable of producing heavy rain will be possible. These may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, please forward rainfall and high water reports to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM FLOOD 1 NNE BURKE 38.79N 77.27W
07/06/2017 FAIRFAX VA COUNTY OFFICIAL
BURKE ROAD FLOODED AND CLOSED NEAR POHICK CREEK AT MILL
COVE COURT.
&&
EVENT NUMBER LWX1702279
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM FLASH FLOOD 2 E LOVEVILLE 38.36N 76.65W
07/06/2017 ST. MARYS MD EMERGENCY MNGR
FRIENDSHIP SCHOOL ROAD WASHED OUT AT THE CULVERT
BETWEEN MAYPOLE ROAD AND JONES ROAD. THE ROAD IS CLOSED.
&&
EVENT NUMBER LWX1702280
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM FLOOD 2 NE BUSHWOOD 38.31N 76.76W
07/06/2017 ST. MARYS MD TRAINED SPOTTER
PLAYGROUND UNDER ESTIMATED 1 TO 2 FEET OF STANDING
WATER ADJACENT TO CHAPTICO CREEK NEAR THE INTERSECTION
OF ASHER ROAD AND COX DRIVE.
&&
EVENT NUMBER LWX1702281
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 2 NNW TINTOP HILL 38.35N 76.64W
07/06/2017 ST. MARYS MD PUBLIC
MORE THAN SIX INCHES OF WATER FLOWING OVER JONES ROAD
NEAR MECHANICSVILLE DUE TO EARLIER HEAVY RAINFALL.
&&
EVENT NUMBER LWX1702282
JEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 1 WSW BETHEL 38.76N 77.83W
07/06/2017 FAUQUIER VA 911 CALL CENTER
FLOODING NEAR THE INTERSECTION OF KEITH ROAD AND
CANNONBALL GATE ROAD.
0630 AM FLOOD 1 SW NEW BALTIMORE 38.75N 77.75W
07/06/2017 FAUQUIER VA 911 CALL CENTER
BALDWIN STREET CLOSED OVER MILL RUN JUST EAST OF LEE
HIGHWAY.
0630 AM FLOOD 2 SE AIRLIE 38.74N 77.77W
07/06/2017 FAUQUIER VA 911 CALL CENTER
LEE HIGHWAY WAS CLOSED NEAR DUMFRIES ROAD DUE TO
FLOODING.
0630 AM FLOOD 2 NE WARRENTON 38.73N 77.77W
07/06/2017 FAUQUIER VA 911 CALL CENTER
LEE HIGHWAY WAS CLOSED NEAR COMFORT INN DRIVE DUE TO
FLOODING.
0715 AM FLOOD 2 NNW LEELAND 38.38N 77.45W
07/06/2017 STAFFORD VA 911 CALL CENTER
3500 BLOCK OF JEFFERSON DAVIS HIGHWAY CLOSED DUE TO
FLOODING.
0715 AM FLOOD 2 SW RUBY 38.49N 77.54W
07/06/2017 STAFFORD VA 911 CALL CENTER
DUNBAR DRIVE CLOSED NEAR ROCK HILL CHURCH ROAD DUE TO
FLOODING.
0715 AM FLOOD 2 ESE ROSEVILLE 38.46N 77.48W
07/06/2017 STAFFORD VA 911 CALL CENTER
SHELTON SHOP ROAD CLOSED NEAR COURTHOUSE ROAD DUE TO
FLOODING.
0715 AM FLOOD 1 SW AQUIA 38.48N 77.39W
07/06/2017 STAFFORD VA 911 CALL CENTER
JEFFERSON DAVIS HIGHWAY FLOODED NEAR TELEGRAPH ROAD.
0715 AM FLOOD HEFLIN 38.49N 77.58W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING AT INTERSECTION OF POPLAR DRIVE AND HEFLIN
ROAD.
0715 AM FLOOD 1 NE HEFLIN 38.50N 77.56W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING AT THE INTERSECTION OF BARRINGTON WOODS
BOULEVARD AND TACKETTS MILL ROAD.
0715 AM FLOOD 2 SSE ROSEVILLE 38.45N 77.49W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING AT THE INTERSECTION OF STEFANIGA ROAD AND
MOUNTAIN VIEW ROAD.
0715 AM FLOOD GARRISONVILLE 38.48N 77.43W
07/06/2017 STAFFORD VA 911 CALL CENTER
FLOODING IN THE 300 BLOCK OF STAFFORD MEWS LANE.
0725 AM FLOOD 1 N GAINESVILLE 38.81N 77.61W
07/06/2017 PRINCE WILLIAM VA 911 CALL CENTER
FLOODING AT INTERSECTION OF CATHARPIN ROAD AND
HEATHCOTE ROAD.
0736 AM FLOOD 2 WSW TRIANGLE 38.54N 77.35W
07/06/2017 PRINCE WILLIAM VA 911 CALL CENTER
JEFFERSON DAVIS HIGHWAY FLOODED NEAR LOCUST SHADE PARK.
0900 AM FLASH FLOOD 2 SSE LA PLATA 38.50N 76.96W
07/06/2017 CHARLES MD 911 CALL CENTER
HIGH WATER FLOWING ACROSS THE ROADWAY NEAR THE
INTERSECTION OF GLEN ALBIN ROAD AND SPRING HILL-NEWTOWN
ROAD.
1045 AM FLOOD 2 ESE GAINESVILLE 38.78N 77.58W
07/06/2017 PRINCE WILLIAM VA DEPT OF HIGHWAYS
WELLINGTON ROAD FLOODED AND CLOSED AT A STREAM CROSSING
NEAR ROLLINS FORD ROAD.
1048 AM FLOOD 2 S CATHARPIN 38.82N 77.58W
07/06/2017 PRINCE WILLIAM VA DEPT OF HIGHWAYS
BOTH PAGELAND ROAD AND ARTEMUS ROAD FLOODED AND CLOSED
AT THE LITTLE BULL RUN CROSSING.
1100 AM FLOOD 2 WNW ANNANDALE 38.85N 77.24W
07/06/2017 FAIRFAX VA OTHER FEDERAL
WOODBURN ROAD FLOODED AND CLOSED AT ACCOTINK CREEK. THE
STREAM GAUGE ON ACCOTINK CREEK WAS JUST BELOW FLOOD
STAGE AT 1045 AM.
1102 AM FLASH FLOOD 2 E LOVEVILLE 38.36N 76.65W
07/06/2017 ST. MARYS MD EMERGENCY MNGR
FRIENDSHIP SCHOOL ROAD WASHED OUT AT THE CULVERT
BETWEEN MAYPOLE ROAD AND JONES ROAD. THE ROAD IS CLOSED.
1105 AM FLASH FLOOD 2 NE DOWELL 38.36N 76.43W
07/06/2017 CALVERT MD TRAINED SPOTTER
WATER FLOODED GARAGE IN THE 11800 BLOCK OF SPRUCE
STREET.
1105 AM FLASH FLOOD 1 NNE HOLLYWOOD 38.36N 76.56W
07/06/2017 ST. MARYS MD PUBLIC
STREAM OUT OF ITS BANKS CAUSING WATER TO FLOW OVER
VISTA ROAD NEAR HOLLYWOOD.
1234 PM FLOOD 1 NNE BURKE 38.79N 77.27W
07/06/2017 FAIRFAX VA COUNTY OFFICIAL
BURKE ROAD FLOODED AND CLOSED NEAR POHICK CREEK AT MILL
COVE COURT.
1240 PM FLASH FLOOD 2 NNW TINTOP HILL 38.35N 76.64W
07/06/2017 ST. MARYS MD EMERGENCY MNGR
JONES RD MORE THAN 6 INCHES OF WATER FLOWING OVER ROAD
BETWEEN MCINTOSH RD. AND FRIENDSHIP SCHOOL RD.
0100 PM FLASH FLOOD 1 W REDGATE 38.26N 76.62W
07/06/2017 ST. MARYS MD PUBLIC
MEDLEYS NECK ROAD FLOODED WITH MORE THAN SIX INCHES OF
WATER FLOWING ACROSS IT.
0118 PM FLOOD 3 WSW MANASSAS 38.73N 77.53W
07/06/2017 PRINCE WILLIAM VA 911 CALL CENTER
PIPER LANE FLOODED AND CLOSED DUE TO FLOODING OF BROAD
RUN.
0130 PM FLASH FLOOD 1 NE HELEN 38.40N 76.70W
07/06/2017 ST. MARYS MD PUBLIC
MORE THAN SIX INCHES OF WATER FLOWING OVER MORGANZA
TURNER ROAD NEAR MORGANZA.
0207 PM FLOOD 2 NE BUSHWOOD 38.31N 76.76W
07/06/2017 ST. MARYS MD TRAINED SPOTTER
PLAYGROUND UNDER ESTIMATED 1 TO 2 FEET OF STANDING
WATER ADJACENT TO CHAPTICO CREEK NEAR THE INTERSECTION
OF ASHER ROAD AND COX DRIVE.
0230 PM FLOOD 2 NNW TINTOP HILL 38.35N 76.64W
07/06/2017 ST. MARYS MD PUBLIC
MORE THAN SIX INCHES OF WATER FLOWING OVER JONES ROAD
NEAR MECHANICSVILLE DUE TO EARLIER HEAVY RAINFALL.
&&
EVENT NUMBER LWX1702265 LWX1702266 LWX1702267 LWX1702268 LWX1702255
LWX1702256 LWX1702257 LWX1702258 LWX1702259 LWX1702260 LWX1702261
LWX1702262 LWX1702263 LWX1702264 LWX1702269 LWX1702271 LWX1702270
LWX1702272 LWX1702280 LWX1702273 LWX1702274 LWX1702279 LWX1702275
LWX1702277 LWX1702276 LWX1702278 LWX1702281 LWX1702282
HERE IS AN UPDATED SUMMARY OF FLOODING REPORTS WE HAVE RECEIVED SO
FAR TODAY.
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TORNADO 1 ENE RANSON 39.30N 77.85W
07/05/2017 JEFFERSON WV NWS STORM SURVEY
BRIEF EF-0 TORNADO. SIGN DAMAGED AT JEFFERSON CROSSING
SHOPPING CENTER. BARNS DAMAGED AT HOLLYWOOD CASINO AT
CHARLES TOWN RACES.
&&
EVENT NUMBER LWX1702283
DHThe Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
6 thunderstorm wind. Local standard time, as filed.
A tree two feet in diameter was down blocking Thrift Road.
Five to ten trees were down along Route 20 at Sunflower Lane.
A tree was down at St. Just Road and Mine Run Road.
A tree was down on Route 20 between Grasty Gold Mine Road and Burr Run Road.
A tree was down on Robert E Lee Drive.
Multiple downed trees were reported in the Post Oak area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712234, 712235, 712236, 712237, 712238, 712239.